• Burn from chemotherapy

    Asked by pressinfwd on Tuesday, May 14, 2013

    Burn from chemotherapy

    Hello Whatnext family,

    I recently experienced a bad burn on my hand near the injection site where the IV was placed. My oncologist told me it was probably the chemo drug that leaked from the vein. Has anyone else experience this and if so, how did you treat it?

    9 Answers from the Community

    9 answers
    • BuckeyeShelby's Avatar

      Yep. That happened to me on my 2nd to last cycle, back in December. The interior of my arm. Basically it was a large 1st degree burn, probably 8 inches by 5. There was also a large scab in the center. I was told to treat it like any other burn -- cool water or ice. My burned lasted for almost 2 months and my arm is still a bit numb, but much better than it was. Taxol caused my boo boo. Hope that helps.

      over 3 years ago
    • luvnlife's Avatar

      This happened to me in 1993 when I was being given an injection in the back of my hand with a chemo drug that was red, for Non Hodgkin lymphoma. The onc. sent me to another doctor who prescribed a burn cream. Everything turned out okay. Hope you have good luck too.

      over 3 years ago
    • thil2633's Avatar

      why did you not have a port? I wasn't given an option about having a port installed for my chemo.

      over 3 years ago
    • pll's Avatar

      I had the same problem, but it was because I didn't want a port. That was a mistake - I should have had a port. If it's not too late, please consider a port. otherwise, the suggestions below are the same I followed, the burn is treated just like any other. do be careful of an infection. good luck.

      over 3 years ago
    • Gabba's Avatar

      Aquafor is a non prescription ointment used to treat minor radiation burns and may work well...my burns were extensive so I had a prescription for Biafine which was sooooo soothing and healing. Good luck and God bless!

      over 3 years ago
    • GregP_WN's Avatar

      I had my veins blow out a couple times during chemo before I got the port. They stopped the treatment and tried another vein and it was ok. It still burned for awhile. If you are going to have to have a lot of chemo I suggest the port.

      over 3 years ago
    • SMeridith's Avatar

      I had a port so did not have that problem. However, with my chemo the backs of my hands, feet and face blistered just like I had been in the sun too long. I treated just like a sunburn and it eventually went away. Very interesting what chemo does to the body. I highly recommend the port too. Good luck to you!!

      over 3 years ago
    • pressinfwd's Avatar

      Thil 2633

      I didn't get a port because I'm only having 4 infusions and I've already had the 2nd. Hopefully, I won't get anymore burns.

      over 3 years ago
    • Nonnie917's Avatar

      Gee I am sorry to hear about your burn. I hope you get an answer to your question. Sorry I can't help because I was fortunate that my cancer was caught at stage 0 so I didn't have to have chemo or radio treatments. I have a bi-lateral mastectomy because an MRI showed some clusters in the left breast that the mammogram missed. I thank God those were not cancer, but I am happy with the decision I made so I don't have to worry about it returning. Good luck and I hope someone on this site can help you.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.